Queens Around the World in Twenty-Five Years

  • William D. WeakleyEmail author
Part of the Problem Books in Mathematics book series (PBM)


It is a truth universally acknowledged that a mathematician entering a new field must be in want of a good problem.


  1. 1.
    W. Ahrens, Mathematische Unterhaltungen und Spiele (B. G. Teubner, Leipzig-Berlin, 1901)Google Scholar
  2. 2.
    W. Ahrens, Mathematische Unterhaltungen und Spiele (B. G. Teubner, Leipzig-Berlin, 1910)Google Scholar
  3. 3.
    S. Bozóki, P. Gál, I. Marosi, W.D. Weakley, Domination of the rectangular queens graph. Submitted.
  4. 4.
    A.P. Burger, C.M. Mynhardt, Symmetry and domination in queens graphs. Bull. Inst. Combin. Appl. 29, 11–24 (2000)MathSciNetzbMATHGoogle Scholar
  5. 5.
    A.P. Burger, C.M. Mynhardt, Properties of dominating sets of the queen’s graph Q 4k+3. Utilitas Math. 57, 237–253 (2000)MathSciNetzbMATHGoogle Scholar
  6. 6.
    A.P. Burger, C.M. Mynhardt, An improved upper bound for queens domination numbers. Discrete Math. 266, 119–131 (2003)MathSciNetCrossRefGoogle Scholar
  7. 7.
    A.P. Burger, C.M. Mynhardt, E.J. Cockayne, Domination numbers for the queen’s graph. Bull. Inst. Combin. Appl. 10, 73–82 (1994)MathSciNetzbMATHGoogle Scholar
  8. 8.
    A.P. Burger, C.M. Mynhardt, W.D. Weakley, The domination number of the toroidal queens graph of size 3k × 3k. Australas. J. Combin. 28, 137–148 (2003)Google Scholar
  9. 9.
    E.J. Cockayne, Chessboard domination problems. Discrete Math. 86, 13–20 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    C.F. de Jaenisch, Applications de l’Analyse Mathématique au Jeu des Échecs. Appendix (St. Petersburg, 1863), pp. 244 ffGoogle Scholar
  11. 11.
    M. Eisenstein, C. Grinstead, B. Hahne, D. Van Stone, The queen domination problem, in Proceedings of the Twenty-Third Southeastern International Conference on Combinatorics, Graph Theory, and Computing. Congressus Numerantium, vol. 91 (1992), pp. 189–193Google Scholar
  12. 12.
    D. Finozhenok, W.D. Weakley, An improved lower bound for domination numbers of the queen’s graph. Australas. J. Combin. 37, 295–300 (2007)MathSciNetzbMATHGoogle Scholar
  13. 13.
    P. Gibbons, J. Webb, Some new results for the queens domination problem. Australas. J. Combin. 15, 145–160 (1997)MathSciNetzbMATHGoogle Scholar
  14. 14.
    R.K. Guy, Unsolved Problems in Number Theory, 2nd edn. (Springer, New York, 1994)CrossRefGoogle Scholar
  15. 15.
    M.D. Kearse, P.B. Gibbons, Computational methods and new results for chessboard problems. Australas. J. Combin. 23, 253–284 (2001)MathSciNetzbMATHGoogle Scholar
  16. 16.
    D.E. Knuth, Dancing links, in Millennial Perspectives in Computer Science, ed. by J. Davies, B. Roscoe, J. Woodcock (Palgrave, Houndmills, 2000), pp. 187–214Google Scholar
  17. 17.
    P.R.J. Östergård, W.D. Weakley, Values of domination numbers of the Queen’s graph. Electron. J. Combin. 8(1), (2001). Research Paper 29, 19 pp. (electronic)Google Scholar
  18. 18.
    V. Raghavan, S.M. Venketesan, On bounds for a covering problem. Inf. Process. Lett. 25, 281–284 (1987)MathSciNetCrossRefGoogle Scholar
  19. 19.
    W.W. Rouse Ball, Mathematical Recreations & Essays. Minimum Pieces Problem, 3rd edn. chap. 6, (Macmillan, London, 1939). Revision by H.S.M. Coxeter of the original 1892 editionGoogle Scholar
  20. 20.
    K. von Szily, Das Minimalproblem der Damen, in Deutsche Schachzeitung, vol. 57 (1902), pp. 326–328Google Scholar
  21. 21.
    K. von Szily, Das Minimalproblem der Damen, in Deutsche Schachzeitung, vol. 58 (1903), pp. 65–68Google Scholar
  22. 22.
    W.D. Weakley, Domination in the queen’s graph, in Graph Theory, Combinatorics, and Algorithms,Vol. 2 (Kalamazoo, MI 1992), ed. by Y. Alavi, A. Schwenk (Wiley, New York, 1995), pp. 1223–1232zbMATHGoogle Scholar
  23. 23.
    W.D. Weakley, Upper bounds for domination numbers of the queen’s graph. Discrete Math. 242, 229–243 (2002)MathSciNetCrossRefGoogle Scholar
  24. 24.
    W.D. Weakley, A lower bound for domination numbers of the queen’s graph. J. Combin. Math. Comput. 43, 231–254 (2002)MathSciNetzbMATHGoogle Scholar
  25. 25.
    W.D. Weakley, The automorphism group of the toroidal queen’s graph. Aust. J. Combin. 42, 141–158 (2008)MathSciNetzbMATHGoogle Scholar
  26. 26.
    W.D. Weakley, Toroidal queens graphs over finite fields. Aust. J. Combin. 57, 21–38 (2013)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of Mathematical SciencesPurdue University Fort WayneFort WayneUSA

Personalised recommendations